Texas, 2015

Hail in Texas, April 19, 2015

April 19, 2015 · NWS EWX · 8 events in 3 counties and zones

A cluster of storms organized into a line in Lee and Bastrop counties in the mid afternoon and moved southeast across eastern South Central Texas into the late evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cluster of storms organized into a line in Lee and Bastrop counties in the mid afternoon and moved southeast across eastern South Central Texas into the late evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 19, 1:56 PM CST, 54 minutes earlier.

Area forecast discussion, Apr 19, 1:56 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
256 PM CDT SUN APR 19 2015

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
TO COINCIDE WITH THE AFTERNOON FORECAST PACKAGE WE HAVE ISSUED
SEVERE THUNDERSTORM WATCH 81 FOR BASTROP...LEE...FAYETTE..AND
LAVACA COUNTIES. THUNDERSTORMS HAVE BEGUN TO FORM ALONG THE COLD
FRONT AND WILL CONTINUE TO MOVE TOWARD THE SOUTHEAST. SKIES
CLEARED IN THE AREA EARLIER TODAY AND TEMPERATURES WARMED INTO THE
LOWER 80S. MOISTURE WAS STILL PLENTIFUL WITH DEW POINT
TEMPERATURES IN THE UPPER 60S AND LOW 70S. MODEL SOUNDINGS SHOW
CAPE APPROACHING 4000 J/KG AND A WEAK CAP. STEEP MIDLEVEL LAPSE
RATES AND EFFECTIVE SHEAR NEAR 35 KT WILL SUPPORT ROTATING
UPDRAFTS AND LARGE HAIL WILL BE POSSIBLE. DAMAGING WINDS ARE ALSO
POSSIBLE AND WE CAN NOT RULE OUT A TORNADO.

BEYOND THE PRE-FIRST PERIOD. UPPER AIR ANALYSIS THIS MORNING
SHOWED A NEGATIVELY TILTED TROUGH EXTENDING FROM WESTERN KANSAS TO
EAST TEXAS. THE TROUGH AXIS WAS EAST OF OUR CWA WITH WEST-
NORTHWESTERLY FLOW OVER US. AT THE SURFACE A COLD FRONT EXTENDED
FROM A LOW OVER OKLAHOMA TO NEAR SAN ANGELO AND BACK TOWARD
MIDLAND. A DRYLINE EXTENDED SOUTHWARD ACROSS EDWARDS AND KINNEY
COUNTIES. WINDS ACROSS THE REGION WERE TURNING CYCLONICALLY FROM
NORTHWESTERLY TO SOUTHWESTERLY. MOISTURE WAS STILL PLENTIFUL WITH
DEW POINT TEMPERATURES IN THE MID TO UPPER 60S EAST OF THE
DRYLINE. THE UPPER LOW WILL PROGRESS TO THE EAST AND THE FLOW WILL
BECOME ZONAL ACROSS TEXAS. THERE IS A SLIGHT CHANCE FOR
THUNDERSTORM THIS AFTERNOON AND IF THERE ARE ANY STORMS THEY WILL
LIKELY CONTINUE INTO THE FIRST PERIOD. CONDITIONS OVER OUR EASTERN
COUNTIES REMAIN FAVORABLE FOR STRONG TO SEVERE STORMS...SO IF
THERE ARE ANY STORMS THEY MAY BE STRONG TO SEVERE. THE COLD FRONT
IS EXPECTED TO MOVE THROUGH OUR AREA THIS EVENING AND THIS WILL
BRING OUR RAIN CHANCES TO AN END. SKIES WILL BE CLEAR AND COOLER
AIR WILL FILTER IN. MONDAY WINDS WILL TURN FROM THE NORTH TO
NORTHEAST AS HIGH PRESSURE MOVES TO THE EAST ACROSS NORTH TEXAS.
MONDAY NIGHT WINDS WILL BEGIN TO TURN TO THE SOUTHEAST...MAINLY
ACROSS THE WEST...BEGINNING MOISTURE RETURN.

&&

.LONG TERM (TUESDAY THROUGH SUNDAY)...
AN UPPER LEVEL RIDGE WILL BUILD FROM TEXAS TO THE CENTRAL ROCKIES
IN RESPONSE TO A LOW DROPPING SOUTHWARD ALONG THE WEST COAST. THE
LOW LEVEL FLOW WILL BE FROM THE SOUTHEAST WITH STRONG MOISTURE
RETURN FROM THE GULF. ON TUESDAY BEFORE THE UPPER FLOW BECOMES
ANTICYCLONIC...A 250MPH 100KT JET WILL EXTEND ACROSS TEXAS. THIS
ALONG WITH THE DEEPENING LOW LEVEL MOISTURE MAY BE ENOUGH TO
PRODUCE SOME SHOWERS AND THUNDERSTORMS. WEDNESDAY AND THURSDAY WE
MAY SEE THE DRYLINE MOVE INTO OUR WESTERN AREA AND PRODUCE SOME
THUNDERSTORMS. FRIDAY AND SATURDAY A COLD FRONT WILL MOVE IN FROM
THE NORTHWEST BRINGING ANOTHER CHANCE FOR SHOWERS AND
THUNDERSTORMS. SUNDAY DRIER AIR WILL RETURN FROM THE NORTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              55  74  55  77  64 /  20   0  10  20  10
AUSTIN BERGSTROM INTL AIRPORT  54  72  52  77  62 /  20   0  10  20  10
NEW BRAUNFELS MUNI AIRPORT     55  74  54  78  64 /  20   0  10  20  20
BURNET MUNI AIRPORT            52  73  53  76  63 /  10   0  10  20  10
DEL RIO INTL AIRPORT           59  76  59  81  65 /  -   10  20  10  20
GEORGETOWN MUNI AIRPORT        52  73  53  77  63 /  20   0  10  20  10
HONDO MUNI AIRPORT             56  75  55  77  65 /  10  -   10  20  20
SAN MARCOS MUNI AIRPORT        56  73  54  77  62 /  20   0  10  20  20
LA GRANGE - FAYETTE REGIONAL   56  74  56  78  63 /  30   0  10  20  10
SAN ANTONIO INTL AIRPORT       57  74  56  78  65 /  10  -   10  20  20
STINSON MUNI AIRPORT           58  74  56  77  65 /  10  -   10  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...04
SYNOPTIC/GRIDS...05
PUBLIC SERVICE/DATA COLLECTION...01
Hazardous weather outlook, Apr 19, 3:37 AM CST, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
437 AM CDT SUN APR 19 2015

TXZ171>173-183>194-202>209-217>225-228-200945-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
437 AM CDT SUN APR 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND EAST OF A
GEORGETOWN TO AUSTIN TO SEGUIN TO PLEASANTON LINE FOR THIS
AFTERNOON INTO EVENING. THE MAIN THREAT WILL BE LARGE HAIL AND
DAMAGING WIND GUSTS. CAN NOT RULE OUT AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER CONDITIONS ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EVENING.

In the hours before

Local storm report, Apr 19, 1:09 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
209 PM CDT SUN APR 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     HAIL             1 S AUSTIN              30.29N  97.75W
04/18/2015  E1.00 INCH       TRAVIS             TX   PUBLIC

            QUARTER SIZE HAIL AT SOUTH FIRST STREET AND RIVERSIDE

&&

EVENT NUMBER EWX1500228

LJH
Special weather statement, Apr 19, 1:50 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
250 PM CDT SUN APR 19 2015

TXZ194-192015-
LEE TX-
250 PM CDT SUN APR 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEE COUNTY UNTIL 315
PM CDT...

AT 249 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
TANGLEWOOD...OR NEAR LEXINGTON...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEXINGTON AND TANGLEWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTH CENTRAL TEXAS.

LAT...LON 3041 9708 3050 9708 3055 9696 3055 9694
      3051 9690 3049 9690 3048 9691 3046 9690
      3046 9688 3043 9687 3043 9685 3038 9678
TIME...MOT...LOC 1949Z 272DEG 24KT 3047 9696

CP
Local storm report, Apr 19, 2:22 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
322 PM CDT SUN APR 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     HAIL             NIEDERWALD              30.01N  97.74W
04/19/2015  M0.25 INCH       HAYS               TX   TRAINED SPOTTER

&&

EVENT NUMBER EWX1500229

CVP
Special weather statement, Apr 19, 2:24 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
324 PM CDT SUN APR 19 2015

TXZ193-208-192115-
CALDWELL TX-BASTROP TX-
324 PM CDT SUN APR 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CALDWELL AND WEST
CENTRAL BASTROP COUNTIES UNTIL 415 PM CDT...

AT 323 PM CDT...THE PUBLIC REPORTED PEA-SIZE HAIL IN NIEDERWALD...OR
10 MILES NORTH OF LOCKHART...MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LOCKHART...MUSTANG RIDGE...NIEDERWALD...CEDAR CREEK...WYLDWOOD...
LYTTON SPRINGS...MENDOZA...DALE AND ST JOHN COLONY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTH CENTRAL TEXAS.

LAT...LON 2994 9779 3014 9755 3010 9736 2986 9759
TIME...MOT...LOC 2023Z 279DEG 18KT 3002 9770

JWZ
Local storm report, Apr 19, 2:31 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
331 PM CDT SUN APR 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             NIEDERWALD              30.01N  97.74W
04/19/2015  M0.50 INCH       HAYS               TX   TRAINED SPOTTER

&&

EVENT NUMBER EWX1500230

CVP
Special weather statement, Apr 19, 2:39 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
339 PM CDT SUN APR 19 2015

TXZ193-192115-
BASTROP TX-
339 PM CDT SUN APR 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FAYETTE AND SOUTHEASTERN
BASTROP COUNTIES UNTIL 415 PM CDT...

AT 338 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BASTROP...MOVING EAST AT 40 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BASTROP...SMITHVILLE...ROSANKY...CIRCLE D-KC ESTATES...CAMP SWIFT...
UPTON...KOVAR...JEDDO...RED ROCK...TOGO...WATTERSON...ALUM CREEK...
STRING PRAIRIE...ROCKNE...BATEMAN AND HILLS PRAIRIE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTH CENTRAL TEXAS.

LAT...LON 2979 9731 2995 9750 3015 9731 3017 9707
      3006 9703
TIME...MOT...LOC 2038Z 263DEG 34KT 3005 9731

JWZ

The radar

The Austin/San Antonio radar (KEWX), 69 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Bastrop

When
April 19, 2:50 PM CST
Where
Bastrop County, 1.38 mi ENE of Rockne
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
30.010, -97.410

Golf ball size hail was reported by the Bastrop emergency manager near County Road 232 northeast of the town of Rockne.

Hail, Bastrop

When
April 19, 3:00 PM CST
Where
Bastrop County, 4.19 mi E of Rockne
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
30.000, -97.360

Golf ball size hail was reported near County Road 212 southwest of Clearview.

Hail, Bastrop

When
April 19, 3:09 PM CST
Where
Bastrop County, 2.74 mi SW of Upton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
29.990, -97.300

A trained spotter reported golf ball size hail near County Road 304 southwest of the town of Upton.

Hail, Bastrop

When
April 19, 3:10 PM CST
Where
Bastrop County, Rosanky
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
29.930, -97.300

A trained spotter reported penny size hail in the town of Rosanky.

Hail, Bastrop

When
April 19, 3:12 PM CST
Where
Bastrop County, 3.66 mi SW of Smithville
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
29.960, -97.210

Quarter size hail was reported along County Road 535 southwest of the city of Smithville.

Hail, Bastrop

When
April 19, 3:24 PM CST
Where
Bastrop County, 2.74 mi SW of Smithville
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
29.970, -97.200

Golf ball size hail was reported along County Road 535 southwest of the city of Smithville.

Hail, Fayette

When
April 19, 4:31 PM CST
Where
Fayette County, 2.16 mi NNW of La Grange
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
29.930, -96.880

Quarter size hail was reported along highway 77 north of the city of La Grange.

Hail, Lavaca

When
April 19, 7:30 PM CST
Where
Lavaca County, 0.92 mi NE of Halletsville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
29.460, -96.940

A trained spotter reported golf ball size hail along highway 77 north of Hallettsville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571967, 571968, 571969, 571970, 571971, 571972, 571973, 571974.